Conclusion: Increasing exposure to smartphones can have a negative impact on ocular health in adolescents.
Association between Exposure to Smartphones and Ocular Health in Adolescents.
Ophthalmic Epidemiol. 2016 Jun 2:1-8. [Epub ahead of print]
Kim J1, Hwang Y2,3,4, Kang S1, Kim M1, Kim TS1, Kim J1, Seo J1, Ahn H1, Yoon S1, Yun JP1, Lee YL1, Ham H1, Yu HG5, Park SK2,3,4.
Smartphone use has dramatically increased in recent years. Smartphones may have adverse health effects, particularly on the eyes, because users stare at the screen for a much longer time than they do with ordinary mobile phones. The objective of this study was to elucidate the relationship between smartphone use and ocular symptoms among adolescents.
Information on smartphone use and ocular symptoms (blurring, redness, visual disturbance, secretion, inflammation, lacrimation and dryness) related to eye fatigue and strain from 715 adolescent subjects from three cities in Korea was obtained using a structured questionnaire. Ocular health was scored using number of ocular symptoms. Odds ratios (ORs), 95% confidence intervals (95% CIs) and p-values for ocular symptoms were calculated with binomial and multinomial logistic regression models.
Higher prevalence rates for ocular symptoms were observed in groups with greater exposure to smartphones (p < 0.05). Longer daily smartphone use was associated with a higher likelihood of having multiple ocular symptoms (5-7 symptoms out of 7 symptoms; p = 0.005).
Excessive/intermittent use (>2 hours daily and ≤2 hours continuously) and excessive/persistent use (>2 hours daily and >2 hours continuously) compared to shorter use (<2 hours daily) were associated with multiple ocular symptoms (OR 2.18, 95% CI 1.09-4.39; OR 2.26, 95% CI 1.11-4.57, respectively). A higher lifetime exposure to smartphones was associated with a higher likelihood of having multiple ocular symptoms (OR 3.05, 95% CI 1.51-6.19; p = 0.001).
Increasing exposure to smartphones can have a negative impact on ocular health in adolescents.
PMID: 27254040 [PubMed - as supplied by publisher]